Oklahoma, 2008

Flood in Oklahoma, March 18 to 24, 2008

March 18 to 24, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a major flood on the Poteau River near Panama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a major flood on the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 18, 2:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 18, 2:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
346 PM CDT TUE MAR 18 2008

.DISCUSSION...
RAIN CONTINUES TO FALL OVER THE ENTIRE TULSA FORECAST
AREA AT THIS TIME.  HEAVIEST RAIN WAS FROM ABOUT I-44
AND SOUTH AND EAST.  AS OF 330 PM THE HIGHEST MESONET
REPORTED RAINFALL WAS 6.09 INCHES AT HASKELL/MUSKOGEE
COUNTY.  RADAR STORM TOTAL PRECIPITATION..SUGGESTS AS
MUCH OR MORE IN PARTS OF WAGONER EASTERN OKMULGEE AND
NORTHWEST MCINTOSH COUNTIES.

FRONTAL BOUNDARY FROM SURFACE LOW OVER SOUTHERN TEXAS
BISECTS THE STATE OF ARKANSAS SOUTHWEST TO NORTHEAST.
THAT BOUNDARY..WILL CONTINUE TO PROVIDE EXTRAORDINARY
LIFT THIS EVENING GIVEN LOW LEVEL WIND FLOW.  ANOTHER
1.5 - 2.5 INCHES OF PRECIP SOUTHEAST PORTION FORECAST
AREA.   THE MAJORITY OF PRECIP WILL TAPER OFF BETWEEN
MIDNIGHT AND DAWN AS THE UPPER LOW OPENS AND MOVES TO
WESTERN ARKANSAS.  THOUGH RAIN WILL END...RIVERS WILL
CONTINUE TO RISE FOR SOME TIME. SEE LATEST HYDRO INFO
WARNINGS AND STATEMENTS.

SEVERE THREAT HAS DIMINISHED SOME THIS PAST HOUR..BUT
STILL POTENTIAL JUST NORTH OF THE BOUNDARY IN EXTREME
SOUTHEAST OKLAHOMA FOR COUPLE MORE HOURS.

NORTHWEST FLOW AND MUCH DRIER WEATHER WEDNESDAY WHEN
SURFACE HIGH BUILDS INTO REGION. MINIMAL SHOWER POPS
ARKANSAS ZONES FOR EARLY MORNING.

NICE WARMING THURSDAY WITH SOUTHERLY FLOW AS A WEAK
WAVE INDUCES A WEST KANSAS SURFACE LOW.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   42  61  44  72 /  80   0   0   0
FSM   45  59  38  73 / 100  30   0   0
MLC   42  61  40  71 /  90   0   0   0
BVO   40  61  37  73 /  60   0   0   0
FYV   40  53  33  67 / 100  30   0   0
BYV   41  53  35  67 / 100  30   0   0
MKO   42  59  38  70 /  90  10   0   0
MIO   41  56  38  70 /  80  10   0   0
F10   42  59  40  71 /  80   0   0   0
HHW   45  61  40  71 / 100   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Mar 18, 4:09 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT TUE MAR 18 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
440 PM CDT TUE MAR 18 2008

...SEVERE WEATHER THREAT DIMINISHING...FLOODING CONTINUES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA THROUGH NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THE SEVERE WEATHER THREAT CONTINUES TO DIMINISH LATE THIS AFTERNOON
WITH THE FRONTAL BOUNDARY NOW SOUTHEAST OF THE FORECAST AREA. RAIN WITH
EMBEDDED ELEVATED THUNDERSTORMS CONTINUES IN A SWATH FROM NORTHEAST
TEXAS...ACROSS SOUTHEAST OKLAHOMA...WEST CENTRAL ARKANSAS AND INTO
NORTH CENTRAL ARKANSAS. RAIN STILL IS FALLING OVER NEARLY ALL OF THE
FORECAST AREA BUT WILL BE STARTING TO END FROM THE NORTHWEST THIS
EVENING.

THERE REMAINS A SMALL THREAT OF SEVERE WEATHER IN SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS THROUGH THE EARLY EVENING WITH HAIL BEING
THE MAIN THREAT.

A LARGE SWATH OF 3 TO 5 INCHES RAIN HAS FALLEN IN THE LAST 24 HOURS
ACROSS MUCH OF EASTERN CENTRAL OKLAHOMA INTO NORTHWEST ARKANSAS...WITH
A FEW ISOLATED SPOTS RECEIVING OVER 6 INCHES OF RAIN. THIS HEAVY
RAINFALL IS OCCURRING IN A LARGE AREA OF ATMOSPHERIC LIFT...MAINLY
NORTH OF A SLOW MOVING FRONT LOCATED OVER FAR NORTHEASTERN TEXAS
INTO NORTHERN ARKANSAS. THE AXIS OF HEAVY RAINFALL IS EXPECTED TO
GRADUALLY SHIFT EAST INTO FAR SOUTHEASTERN OKLAHOMA AND WESTERN ARKANSAS
THIS EVENING. AN ADDITIONAL 1 TO 3 INCHES OF RAIN...WITH LOCALLY HIGHER
AMOUNTS...WILL BE POSSIBLE THROUGH WEDNESDAY MORNING...MAINLY ACROSS
SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.

ROAD FLOODING ALONG WITH MAINSTREAM RIVER FLOODING WILL OCCUR DUE TO
THE EXCESSIVE RUNOFF.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A PERIOD OF QUITE AND DRY WEATHER IS EXPECTED FOR THE REMAINDER OF
THE WEEK. AN UPPER LEVEL SYSTEM MAY AFFECT PARTS OF THE AREA OVER
THE WEEKEND...WITH A LEAST A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS ON SATURDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 18, 12:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     FLASH FLOOD      VAN BUREN               35.44N 94.35W
03/18/2008                   CRAWFORD           AR   LAW ENFORCEMENT

            PEVE HOUSE RD JUST OUTSIDE VAN BUREN CLOSED DUE TO HIGH
            WATER...HAMMER RD OFF HWY 162 SOUTH OF ALMA ALSO CLOSED.

1245 PM     FLASH FLOOD      ALPENA                  36.29N 93.29W
03/18/2008                   CARROLL            AR   LAW ENFORCEMENT

            WATER OVER COUNTY ROADS NEAR ALPENA AND HOUGH.

0115 PM     FLASH FLOOD      HUNTSVILLE              36.09N 93.74W
03/18/2008                   MADISON            AR   LAW ENFORCEMENT

            FLOODING OCCURRING ON MOST SECONDARY RDS THROUGHOUT
            COUNTY AND FLOODING ON SOME PRIMARY ROADS AND HIGHWAYS.
            HOWEVER NO PRIMARY ROADS CLOSED AT THIS TIME.

&&

NMM
Local storm report, Mar 18, 12:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      WILBURTON               34.92N 95.31W
03/18/2008                   LATIMER            OK   EMERGENCY MNGR

            HWY 270 EAST OF WILBURTON HAS WATER OVER THE ROAD.
            SEVERAL AREAS THROUGHOUT COUNTY WITH PRIMARILY SECONDARY
            ROAD FLOODING.

&&

NMM
Local storm report, Mar 18, 12:34 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
134 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      KEOTA                   35.26N 94.92W
03/18/2008                   HASKELL            OK   NEWSPAPER

            STATE HWY 9 EAST OF KEOTA HAS WATER OVER ROAD.

&&

NMM
Local storm report, Mar 18, 12:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
137 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND GST     CHARLESTON              35.30N 94.04W
03/18/2008  M65.00 MPH       FRANKLIN           AR   EMERGENCY MNGR

&&

NMM
Local storm report, Mar 18, 12:57 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
157 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      TURNERS BEND            35.67N 93.83W
03/18/2008                   FRANKLIN           AR   EMERGENCY MNGR

            HWY 23 UNDER WATER DUE TO MULBERRY RIVER.

&&

NMM
Local storm report, Mar 18, 1:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
242 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     2 NE RATTAN             34.22N 95.39W
03/18/2008                   PUSHMATAHA         OK   LAW ENFORCEMENT

            TREES DOWN NEAR RATTAN AND CLOUDY. ONE TREE FELL ONTO AND
            DAMAGED A TRUCK.

&&

NMM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
March 18, 5:00 PM CST to March 24, 9:00 PM CST
Where
Le Flore County, Panama to 5 mi S of Panama
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.170, -94.670

The Poteau River near Panama rose above its flood stage of 29 feet at 6:00 p.m. cdt on March 18th. The river crested at 42.84 feet at 2:00 a.m. cdt on March 20th. This crest classified the flood as a major flood. The river fell below its flood stage at 10:00 p.m. cdt on March 24th. Nearly 20,000 acres of farmland were flooded and several county roads crossing the river were impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88677.